Alabama, 2011

Flash Flooding and Damaging Winds in Alabama, January 1, 2011

January 1, 2011 · NWS BMX · 7 events in 5 counties and zones

A cold front pushed through Central Alabama in the early morning hours of New Year's Day producing strong damaging winds and isolated flash flooding. Ahead of this front, strong gradient winds knocked down trees and caused minor structural damage in several places in north Central Alabama.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front pushed through Central Alabama in the early morning hours of New Year's Day producing strong damaging winds and isolated flash flooding. Ahead of this front, strong gradient winds knocked down trees and caused minor structural damage in several places in north Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 1, 12:29 AM CST, 51 minutes earlier.

Area forecast discussion, Jan 1, 12:29 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 AM CST SAT JAN 1 2011

.UPDATE...FOR WIND ADVISORY.

&&

.DISCUSSION...

OVERALL NOT MUCH OF A CHANGE TO THE FORECAST IN REGARDS TO THE
TEMPERATURE TRENDS AND FLOODING THREAT. WILL ONLY BE MAKING SOME
TWEAKS HERE. CLOUD COVER AND INSULATION WILL KEEP TEMPERATURES FROM
GOING REALLY ANYWHERE TONIGHT AHEAD OF THE FRONT THAT WILL WORK
THROUGH SATURDAY.

RIGHT NOW ISOLATED THUNDERSTORMS OUT THERE THIS EVENING WITH THE
STRONGEST STORMS BACK TO OUR WEST. THE BIGGEST THREAT FOR THE
EVENING AND OVERNIGHT WILL BE THE FLOODING THREAT. HOWEVER...THERE
DOES APPEAR TO BE THREAT FOR SEVERE THUNDERSTORMS AND EVEN ISOLATED
TORNADOES ACROSS THE WESTERN PORTIONS OF THE AREA. WE ARE CURRENTLY
WATCHING A COMPLEX MOVE INTO SOUTHWESTERN PORTIONS OF CENTRAL
ALABAMA THAT HAS BEEN TORNADIC AT TIMES THIS EVENING. THIS CELL HAS
WEAKENED AND WILL CONTINUE TO DO SO AS IT MOVES EAST. DEWPOINTS
REMAIN IN THE 50S ACROSS THE WESTERN TWO-THIRDS OF THE AREA...WITH A
FEW LOW END 60S IN THE FAR SOUTH. WE WILL CONTINUE TO SEE DEWPOINTS
RISE ACROSS THE WEST THROUGH THE EVENING AND AS WE APPROACH THE NEW
YEAR THE THREAT WILL INCREASE...ESPECIALLY ACROSS WESTERN AREAS.

WHILE THE ENVIRONMENT REMAINS IN A HIGH SHEAR...LOW CAPE SITUATION
THIS WILL BEGIN TO CHANGE AS A SECONDARY SHORTWAVE BEGINS TO SWEEP
THROUGH THE AREA. THIS IS ALREADY TRIGGERING THE STORMS ACROSS
LOUISIANA AND MISSISSIPPI THIS EVENING. AS THIS SHORTWAVE ROLLS
THROUGH THE POTENTIAL INCREASES ACROSS WESTERN ALABAMA.

UPDATES WILL BE OUT SOON.

&&

.AVIATION...06Z TAF DISCUSSION.

SCATTERED SH CONTINUE TO PLAGUE THE NORTHERN SITES THIS EVENING.
THIS TREND WILL PERSIST FOR AT LEAST THE NEXT 12-14 HOURS AS THE
FRONT IS STILL A WAYS TO THE WEST...BUT BEFORE THE FRONT GETS
HERE...WIDESPREAD TS WILL BE THE STORY.

CIGS AND VIS WILL CONTINUE TO DETERIORATE TONIGHT.  A FEW SITES ARE
SEEING VFR...BUT EVERYONE WILL FALL TO IFR DURING THE OVERNIGHT AND
INTO THE MORNING AS RAIN INTENSIFIES.

WINDS WILL REMAIN GUSTY OUT OF THE SOUTHEAST...BUT IT LOOKS LIKE
FROPA COULD BE AS EARLY AS 16Z AT TCL AND MOVE THROUGH MGM/TOI BY
00-01Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

&&

.HYDROLOGY...RIVER OUTLOOK.

MOST OF THE HEAVIER RAINFALL TONIGHT AND SATURDAY IS EXPECTED TO
FALL IN THE TOMBIGBEE AND WARRIOR RIVER BASINS. CURRENT
PROJECTIONS SHOW THAT WHILE A 1.5 TO 2 INCH BASIN AVERAGE WILL
CREATE SIGNIFICANT RISES ON THE TOMBIGBEE AND WARRIOR
BASINS...CURRENT LEVELS ARE LOW ENOUGH TO KEEP AREA FORECAST
POINTS FROM GOING INTO FLOOD. IT WOULD TAKE CLOSER TO 2.5 OR 3
INCHES FOR WIDESPREAD MINOR FLOODING TO OCCUR.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY
MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...FAYETTE...
GREENE...HALE...JEFFERSON...LAMAR...MARENGO...MARION...PERRY...
PICKENS...SHELBY...SUMTER...TUSCALOOSA...WALKER...WINSTON.

WIND ADVISORY UNTIL 9 AM FOR ALL OF CENTRAL ALABAMA.

&&

16/27/88
Hazardous weather outlook, Jan 1, 12:45 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 AM CST SAT JAN 1 2011

ALZ011>015-017>050-020015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1245 AM CST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OVERNIGHT.

MODERATE TO HEAVY RAIN IS EXPECTED TO BEGIN IN WESTERN ALABAMA
OVERNIGHT AS STORMS WILL HAVE A TENDENCY TO TRAIN OVER THE SAME
LOCATION AND COULD RESULT IN LOCALIZED FLOODING.

ALONG WITH THE HEAVY RAIN...THERE IS A SMALL THREAT FOR SCATTERED
SEVERE THUNDERSTORMS. THE THREAT WOULD INCLUDE DAMAGING
WINDS...HAIL...AND ISOLATED TORNADOES...MAINLY ALONG AND WEST OF A
LINE FROM ONEONTA TO CENTREVILLE TO LINDEN. THE HIGHEST POTENTIAL
FOR THIS ACTIVITY THROUGH 6 AM WILL REMAIN WEST OF A CORDOVA...TO
TUSCALOOSA...TO DEMOPOLIS LINE.

STRONG GUSTY WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT.
SUSTAINED WINDS OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH WILL BE
POSSIBLE THROUGH THE MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A THREAT OF PROLONGED HEAVY RAINFALL ESPECIALLY IN WESTERN
ALABAMA THROUGH SATURDAY...NEW YEARS DAY. THE EXPECTED RAINFALL BY
THE MORNING MAY BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING.

THE THREAT WILL CONTINUE FOR ISOLATED STRONG TO SEVERE
STORMS...MAINLY ALONG AND WEST OF INTERSTATE 65 UNTIL NOON.
DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

STRONG GUSTY WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT.
SUSTAINED WINDS OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH WILL BE
POSSIBLE THROUGH THE MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
OVERNIGHT AND SATURDAY MORNING.

The radar

The Columbus AFB radar (KGWX), 71 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

3 strong wind, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Winston

When
January 1, 1:20 AM CST
Where
Winston County, 0.92 mi SSE of Natural Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.087, -87.597

A couple trees were blown down along Highway 278 and Highway 13.

Strong Wind, Tuscaloosa

When
January 1, 2:00 AM CST
Where
Tuscaloosa forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Gradient winds knocked down a tree onto Holt Peterson Rd.

Thunderstorm Wind, Lamar

When
January 1, 2:10 AM CST
Where
Lamar County, 0.9 mi SE of Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.740, -88.110

Multiple trees were blown down on Highway 17.

Flash Flood, Winston

When
January 1, 2:30 AM CST to 4:30 AM CST
Where
Winston County, 1.82 mi WNW of Haleyville to 1.51 mi WSW of Haleyville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.244, -87.647

A couple roads were washed out.

Flash Flood, Lamar

When
January 1, 3:00 AM CST to 5:00 AM CST
Where
Lamar County, 2.27 mi NW of Detroit to 7.46 mi NNE of Beaverton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.053, -88.198

Several roads across the county were washed out or impassable.

Strong Wind, Blount

When
January 1, 4:10 AM CST
Where
Blount forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Due to gradient winds, an awning at a gas station on Highway 231 in Blountsville was blown down onto gas pumps.

Strong Wind, Etowah

When
January 1, 5:15 AM CST
Where
Etowah forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Due to gradient winds, a tree at Bruton Gap Road and Hazel Bend Road was blown down and blocking the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279887, 282038, 279886, 279889, 279888, 282041, 282042.